Emergency stent grafting after unsuccessful surgical repair of a mycotic common femoral artery pseudoaneurysm in a drug abuser

Tommaso Lupattelli, Francesco Giuseppe Garaci, Antonio Basile, Daniela Paola Minnella, Andrea Casini, Jacques Clerissi

Research output: Contribution to journalArticle

Abstract

Mycotic false aneurysm caused by local arterial injury from attempted intravenous injections in drug addicts remains a challenging clinical problem. The continued increase in drug abuse has resulted in an increased incidence of this problem, particularly in high-volume urban centres. In the drug-abusing population, mycotic arterial pseudoaneurysms most often occur because of missed venous injection and are typically seen in the groin, axilla, and antecubital fossa. Mycotic aneurysms may lead to life-threatening haemorrhage, limb loss, sepsis, and even death. Any soft-tissue swelling in the vicinity of a major artery in an intravenous drug abuser should be suspected of being a false aneurysm until proven otherwise and should prompt immediate referral to a vascular surgeon for investigation and management. We report a case of rupturing mycotic pseudoaneurysm of the left common femoral artery treated by surgical resection followed by vessel reconstruction with autologous material. Unfortunately, at the time of discharge a sudden leakage from the vein graft anastomosis occurred, with subsequent massive bleeding, and required emergent endovascular covered stenting. To the best of our knowledge, this is the first reported case of femoral artery bleeding in a drug abuser treated by stent graft placement.

Original languageEnglish
Pages (from-to)347-351
Number of pages5
JournalCardioVascular and Interventional Radiology
Volume32
Issue number2
DOIs
Publication statusPublished - Mar 2009

    Fingerprint

Keywords

  • Common femoral artery
  • Emergency repair
  • Interventional radiology
  • Mycotic pseudoaneurysm
  • Stent grafting

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging
  • Cardiology and Cardiovascular Medicine

Cite this